Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Columbia, SC

April 15, 20187 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 15, 2018, 3:32 PM EDT for 7 counties in South Carolina. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2018, 3:32 PM EDT (19:32 UTC)
Expired
Apr 15, 2018, 4:30 PM EDT
In force
58 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Clarendon County, SC, Kershaw County, SC, Lee County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 3:52 PM EDTTSTM WND DMG1 Nne Sumter, SCCOUNTY DISPATCH AND SCHP REPORTS TREES AND POWERLINES DOWN AT MULTIPLE LOCATIONS INCLUDING WEDGEFIELD ROAD AND OAKLAND AVE, ALICE DRIVE AND WESMARK, CATCHALL ROAD, WEDGEFIELD ROAD AND SANDALWOOD LANE AND COLONY ROAD AT US15. TIME ESTIMATED BY RADAR.
Apr 15, 4:00 PM EDTTSTM WND DMG1 Ne Millwood, SCCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 NE MILLWOOD. PUBLIC REPORT WITH PICTURE OF AWNING OVER GAS PUMPS HEAVILY DAMAGED AT SERVICE STATION ON ALICE DRIVE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:13 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS52 KCAE 151932
SVRCAE
SCC017-027-055-061-075-079-085-152030-
/O.NEW.KCAE.SV.W.0018.180415T1932Z-180415T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
332 PM EDT SUN APR 15 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lee County in central South Carolina...
  Southeastern Calhoun County in central South Carolina...
  Clarendon County in central South Carolina...
  Sumter County in central South Carolina...
  East central Orangeburg County in central South Carolina...
  Southeastern Kershaw County in central South Carolina...
  Southeastern Richland County in central South Carolina...

* Until 430 PM EDT.

* At 330 PM EDT, weather radar showed numerous thunderstorms
  extending from the area northeast of Orangeburg to near
  Bishopville. Movement was northeast near 40 mph. Some
  of these storms likely contained wind gusts of 40 to 60 mph. 

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sumter, Manning, Bishopville, South Sumter, Summerton, Eastover,
  Elloree, Oakland, Mulberry, Millwood, Santee, Turbeville,
  Mayesville, Pinewood, Cameron, Lynchburg, Paxville, Cane Savannah,
  Dalzell and Wedgewood.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 104 and 125.
 Interstate 95 between mile markers 98 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
      3348 8015 3346 8013 3347 8023 3349 8073
      3398 8077 3438 8029 3432 8024 3437 8018
      3432 8017 3423 8011 3415 8015 3400 7990
      3398 7990 3395 7998 3388 7994 3389 7988
TIME...MOT...LOC 1930Z 202DEG 25KT 3377 8045 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
657 
WWUS52 KCAE 152003
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
403 PM EDT SUN APR 15 2018

SCC017-055-075-079-152011-
/O.CAN.KCAE.SV.W.0018.000000T0000Z-180415T2030Z/
Calhoun SC-Orangeburg SC-Kershaw SC-Richland SC-
403 PM EDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN...EAST
CENTRAL ORANGEBURG...SOUTHEASTERN KERSHAW AND SOUTHEASTERN RICHLAND
COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved 
out of the area. 

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
      3348 8015 3346 8013 3348 8043 3352 8047
      3392 8045 3417 8048 3426 8043 3436 8029
      3432 8024 3437 8018 3423 8011 3415 8015
      3400 7990 3395 7998 3388 7994 3389 7988
TIME...MOT...LOC 2001Z 270DEG 25KT 3389 8029 

$$

SCC027-061-085-152030-
/O.CON.KCAE.SV.W.0018.000000T0000Z-180415T2030Z/
Lee SC-Clarendon SC-Sumter SC-
403 PM EDT SUN APR 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR LEE...CLARENDON AND CENTRAL SUMTER COUNTIES...

At 401 PM EDT, thunderstorms extended from the Bishopville area
southward to around Manning. Storm movement was northward
near 40 mph. Some of the thunderstorms likely contained wind
gusts of 40 to 60 mph. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sumter, Manning, Bishopville, South Sumter, Summerton, Mulberry,
Millwood, Turbeville, Mayesville, Pinewood, Lynchburg, Paxville, Cane
Savannah, Oswego, Dalzell, Lakewood, Privateer, East Sumter, Shiloh
and Cherryvale.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 106 and 125.
 Interstate 95 between mile markers 100 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
      3348 8015 3346 8013 3348 8043 3352 8047
      3392 8045 3417 8048 3426 8043 3436 8029
      3432 8024 3437 8018 3423 8011 3415 8015
      3400 7990 3395 7998 3388 7994 3389 7988
TIME...MOT...LOC 2001Z 270DEG 25KT 3389 8029 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:58 PM EDT, 34 minutes earlier.

Area forecast discussion, Apr 15, 2:58 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
258 PM EDT Sun Apr 15 2018

.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...With current progression of thunderstorms...reports of
thunderstorm wind damage and CAE airport recording a gust to 74
mph have extended tornado watch 52 to encompass
Chesterfield...Lee...Sumter and Clarendon counties. Tornado
watch 52 is in effect through 7 pm.

Previous discussion...Cold front currently impacting the area
with severe thunderstorms ongoing. With the instability and
strong front crossing the forecast area tornado watch 52 will
remains in effect through 7 pm. Main focus area over the next
couple of hours will be the central and eastern Midlands where
current convection will move into more unstable air. Wind gusts
around 50 mph have been reported with several reports of trees
down. With the strong and gusty winds the lake wind advisory
remains in effect through 8 pm.

Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.

The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
High confidence in restrictions as a strong cold front crosses
the region.

Cold front marching through the terminals with very strong wind
gusts and heavy rain. Current impacts at CUB and OGB with these
storms will move east of the terminals in the next
hour...however additional convection is developing south of
AGS/DNL. Expect showers and thunderstorms to continue over the
next several hours then diminish this evening as the front moves
offshore. Front will move offshore this evening with conditions
improving through the evening and early overnight hours. Winds
will remain strong and gusty through the entire period.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Apr 15, 2:35 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
235 PM EDT Sun Apr 15 2018

GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-035>037-041-161845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
Barnwell-Orangeburg-Calhoun-Bamberg-
235 PM EDT Sun Apr 15 2018

...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with tornadoes and damaging winds
the primary threats. Small hail and locally heavy rainfall capable
of producing minor flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

SCZ016-029-031-038-161845-
Chesterfield-Lee-Sumter-Clarendon-
235 PM EDT Sun Apr 15 2018

...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with tornadoes and damaging winds
the primary threats. Small hail and locally heavy rainfall capable
of producing minor flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 15, 3:07 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     1 NW OAK GROVE          34.00N 81.16W
04/15/2018                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN REPORTED ON
            MINERAL SRINGS RD AT OAK DRIVE.

&&

DA
Local storm report, Apr 15, 3:09 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     1 SSE SEVEN OAKS        34.04N 81.13W
04/15/2018                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES IN ROADWAY 2400 ASHLAND ROAD AND
            MARYDALE LANE.

&&

DA
Local storm report, Apr 15, 3:11 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
311 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND DMG     2 NE LEXINGTON          34.01N 81.20W
04/15/2018                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES REPORTED DOWN 5119 SUNSET BLVD AND
            ALSO AT PLATT SPRINGS ROAD.

&&

DA
Local storm report, Apr 15, 3:13 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     12 SSW IRWIN            34.54N 80.92W
04/15/2018                   FAIRFIELD          SC   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN FROM RIDGEWAY
            TO MITFORD.

&&

AWP
Local storm report, Apr 15, 3:19 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
319 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND DMG     1 E WEST COLUMBIA       33.99N 81.07W
04/15/2018                   LEXINGTON          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED POWER LINES DOWN
            ON KOON STREET AND MONTICELLO STREET.

&&

AWP
Local storm report, Apr 15, 3:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
332 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     LANCASTER               34.72N 80.78W
04/15/2018                   LANCASTER          SC   LAW ENFORCEMENT

            LANCASTER SHERIFF REPORTED TREES AND POWER
            LINES DOWN ACROSS THE AREA.

&&

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:56 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more40 hr
Apr 15, 10:54 AM EDTSpecial Weather StatementCAEMcCormick21 min
Apr 15, 12:31 PM EDTSpecial Weather StatementCAEAiken, Edgefield44 min
Apr 15, 12:41 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield34 min
Apr 15, 1:12 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell33 min
Apr 15, 1:34 PM EDTSpecial Weather StatementCAENewberry, Saluda26 min
Apr 15, 1:42 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Newberry, Saluda48 min
Apr 15, 2:09 PM EDTTornado WarningCAELexington21 min
Apr 15, 2:13 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg62 min
Apr 15, 2:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Lexington, Newberry, Richland57 min
Apr 15, 2:23 PM EDTAreal Flood AdvisoryCAEFairfield, Lexington, Newberry, Richland2 hr
Apr 15, 2:40 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland65 min
Apr 15, 2:43 PM EDTTornado WarningCAEFairfield17 min
Apr 15, 2:51 PM EDTTornado WarningCAEFairfield, Lancaster24 min
Apr 15, 3:01 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster59 min
Apr 15, 3:48 PM EDTSevere Thunderstorm WarningCAEChesterfield72 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.